Wyoming, 2019Winter Storm in Wyoming, May 27 to 28, 2019
May 27 to 28, 2019 · NWS RIW · 3 events in 3 counties and zones
A wet and unusually cold low pressure system brought heavy snow to portions of the mountainous terrain. The heaviest snow was in the Absarokas where 18 inches of new snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet and unusually cold low pressure system brought heavy snow to portions of the mountainous terrain. The heaviest snow was in the Absarokas where 18 inches of new snow fell. Some other amounts included 16 inches in the Bighorns and 14 inches in the Wind River Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 4:53 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, May 27, 4:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
553 PM MDT Mon May 27 2019
.SHORT TERM...This afternoon through Tuesday
The closed upper low continues its slow trek over NV/AZ/UT, with
shortwaves moving north-northwest over the Cowboy State this
afternoon. Broad difluent flow also continues over the area today,
with extensive areas of rain occurring mainly over central
portions so far. Locally heavy rain has already occurred earlier
this morning over portions of the Wind River Basin and southern
portions of the Bighorn Basin. This activity is expected to shift
to northern portions through the afternoon and into the evening
hours, as the upper low slowly makes its way over W CO. Snow
levels remain high today, ranging between 8500 and 9000 feet. This
will lessen the rain on snow threat somewhat, but will lead to
moderate to heavy snow potential over the Bighorn, Absaroka and
Wind River Mountains. Snow levels are not expected to lower until
after midnight, dropping between 7500 to 8500 by sunrise Tuesday
morning. Total snow amounts in the Winds and Absarokas look to be
around 12 to 16 inches, with the higher terrain seeing amounts
over 20 inches. The Bighorn's totals are a bit higher at 15 to 20
inches, with some areas getting into the 30 inch range. We have
issued Winter Storm Warnings to cover these areas, including
specifics of elevations above 8000 feet and that South Pass will
only see 3 to 5 inches. Rain will shift back southward Tuesday, as
the upper level low continues its slow trek toward extreme NE CO.
This will increase chances for rain across central Wyoming again
through Tuesday afternoon. Rain will begin to taper off over NW WY
late Tuesday afternoon, with rain chances decreasing from
northwest to southeast through the evening, as the upper low
pushes into NE. Rainfall amounts of 1.5 to 3 inches remain
forecasted for areas east of the Divide. 1 to 1.75 inches are
expected for much of the central basins, with 2 to 3 inches over
Johnson County. The Flood Watch and Winter Storm Warnings remain
in effect through Tuesday.
.LONG TERM...Tuesday night through Monday
Wednesday night and Thursday will see an upper level high over the
Northern High Plains keeping much of the forecast area in drier,
slightly warmer weather. There will be a weak upper trough across
the Intermountain West, which will produce showers and thunderstorms
for the west on Thursday afternoon and evening. This upper trough is
expected to slowly progress eastward through the period with the
trough axis moving into central WY over the weekend. The shower
activity will increase in coverage and spread into central areas
Friday and Saturday as the upper trough moves into the Great Basin.
On Sunday, a stronger upper trough moves in from the Pacific NW and
accelerates across the Divide replacing the weaker trough. Chances
of showers and thunderstorms will remain across the area on Sunday
with a somewhat drier westerly flow prevailing on Monday
High temperatures will generally be slightly below seasonal normals
through the period with valleys and basins mostly in the 60s to
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 547 PM MDT Mon May 27 2019
Will continue with trending that rain will be generally continuous
over many of the TAF sites thought tonight and will keep IFR/MVFR
ceilings and visibilities as prevailing at most locations through
the balance of the forecast. Expect mountains to be frequently
obscured through Tuesday morning. Expect also that isolated
thunderstorms remaining a possibility through about 02Z tonight
and especially at KRKS in southern portion of the area. Current
trending indicates that most of the rain should be east of the
Continental Divide through about 15Z Tuesday, with rain becoming
more scattered west of the Divide tonight and into Tuesday. A
slow increase in visibilities and ceilings are expected on
Tuesday, especially after 18Z at most TAF sites. Please see
individual terminals for more details.
Please refer to Aviation Weather Center products for more
information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1155 AM MDT Mon May 27 2019
A cold front across Wyoming will produce widespread rain, heavy at
times, through Tuesday evening, especially east of the Divide.
The heaviest rain is likely to fall between this afternoon until
about sunset Tuesday, with 1.5 to 3 inches falling in Johnson and
Natrona counties. Widespread one-half to one inch amounts are
expected in many other locations. Temperatures will be cooler than
normal today, with cloudy skies across the state. Tuesday will
find a gusty north wind of 20 to 35 mph across northern Wyoming.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for WYZ009>011-020-022.
Winter Storm Warning until 6 PM MDT Tuesday for WYZ002-008-009-
014-015.
&&
SHORT TERM...Lavoie
LONG TERM...Swanson
AVIATION...Troutman
FIRE WEATHER...Swanson
Hazardous weather outlook, May 27, 2:22 AM MST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
322 AM MDT Mon May 27 2019
WYZ001>020-022>030-280930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
322 AM MDT Mon May 27 2019
...Flood Watch from Noon Today through Tuesday afternoon for
Johnson and Natrona Counties...
...Winter Storm Warning from 6 PM this evening to Noon Tuesday
for the Absaroka, Wind River and Bighorn Mountains...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Rain likely with high elevation snow. Snow levels will lower to
near 8000 feet across central Wyoming tonight with heavy, wet
snow developing in the mountains. Rain could be heavy at times
across central Wyoming. Rainfall amounts of 1 to 2.5 inches are
possible across central Wyoming, with the heaviest amounts
expected across Johnson and Natrona Counties.
Please see Winter Storm Warnings and Flood Watches for the latest
information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Areas of moderate to heavy rain continuing across the
lower elevations of central Wyoming with heavy wet snow in the
mountains. Precipitation tapering off north to south Tuesday
night.
Thursday through Sunday...Isolated to scattered afternoon and
evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Bighorn Mountains Southeast
- When
- May 27, 6:00 PM MST to May 28, 1:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
The Cloud Peak SNOTEL site received 16 inches of new snow.
Winter Storm, Absaroka Mountains
- When
- May 27, 8:00 PM MST to May 28, 1:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absarokas. The highest amount was 18 inches at the Marquette SNOTEL site.
Winter Storm, Wind River Mountains East
- When
- May 27, 9:00 PM MST to May 28, 1:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Cold Springs SNOTEL site received 14 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822475, 822476, 822479.